Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 24, NWS Dodge City, KS

November 7, 200814 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Nov 7, 2008, 11:19 AM CST for 14 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 7, 2008, 11:19 AM CST (17:19 UTC)
Expired
Nov 7, 2008, 5:12 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Scott County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 071719
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 AM CST FRI NOV 7 2008

...DRY AND WINDY CONDITIONS TO PROMOTE DANGEROUS FIRE GROWTH TODAY...

.TEMPERATURES WILL WARM INTO THE LOWER 60S ACROSS MUCH OF
SOUTHWEST KANSAS TODAY WHICH WILL ALLOW RELATIVE HUMIDITY TO FALL
TO THE 10 TO 15 PERCENT RANGE AS DEWPOINT TEMPERATURES REMAIN VERY
LOW IN THE LOWER TEENS. STRONG NORTHWEST WINDS OF 20 TO 30 MPH
WILL ALSO CONTINUE THROUGH THE REMAINDER OF THE DAY AS A STRONG
PRESSURE GRADIENT REMAINS ACROSS THE CENTRAL GREAT PLAINS AS AN
INTENSE UPPER LOW MOVES INTO THE MIDWEST.

KSZ043>045-063-064-076>080-086>089-080000-
/O.NEW.KDDC.FW.W.0024.081107T1719Z-081108T0000Z/
SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
SEWARD-MEADE-CLARK-COMANCHE-
1119 AM CST FRI NOV 7 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

RELATIVE HUMIDITY OF 15 PERCENT OR LESS COMBINED WITH NORTHWEST
WINDS OF 20 TO 30 MPH WILL EXIST THIS AFTERNOON ACROSS MUCH OF
SOUTHWEST KANSAS. THIS WILL PROMOTE RAPID WILDFIRE GROWTH WITH ANY
OUTDOOR BURNING HAVING THE POTENTIAL OF QUICKLY GROWING OUT OF
CONTROL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

UMSCHEID
1 follow-up statement
000 
WWUS83 KDDC 072312
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CST FRI NOV 7 2008

...STRONG WINDS SUBSIDING...

.THE PRESSURE GRADIENT HAS WEAKENED ALLOWING THE STRONG WINDS TO DECREASE.

KSZ043>045-063-064-076>080-086>089-080015-
/O.CAN.KDDC.FW.W.0024.000000T0000Z-081108T0000Z/
SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
SEWARD-MEADE-CLARK-COMANCHE-
512 PM CST FRI NOV 7 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE RED
FLAG WARNING. 

NORTHWEST WINDS OF 15 TO 20 MPH WILL CONTINUE TO DECREASE INTO THE
EVENING AND RELATIVE HUMIDITIES WILL ALSO CLIMB.

$$

06

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Nov 7, 3:12 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Nov 7, 3:12 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 AM CST FRI NOV 7 2008

.DISCUSSION...

DAYS 1-2...

THE FORECAST FOCUS WILL BE ON TEMPERATURES.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A STRONG UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING EAST ACROSS SOUTHERN MINNESOTA AND
NORTHERN IOWA. A +110KT UPPER LEVEL JET IS DIVING SOUTH ACROSS THE
NORTHERN ROCKIES AND INTO THE BASE OF THE UPPER LEVEL TROUGH.
ANOTHER PORTION OF THE JET IS CLIMBING NORTHEAST OUT OF THE TROUGH
ACROSS EASTERN OKLAHOMA AND INTO THE GREAT LAKES REGION. AT THE
SURFACE, A STRONG LOW PRESSURE CENTER IS LOCATED ACROSS PORTIONS OF
MINNESOTA AND CONTINUES TO INFLUENCE A LOW LEVEL NORTHWESTERLY FLOW
ACROSS WESTERN KANSAS.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL LOW WELL TO OUR NORTHEAST MOVING EAST INTO THE GREAT LAKES
REGION BY EARLY IN THE WEEKEND. MEANWHILE, A WEAK UPPER LEVEL
RIDGE OF HIGH PRESSURE WILL BEGIN PUSHING EAST INTO THE
INTERMOUNTAIN REGION BY THE END OF THE PERIOD. A NORTHWESTERLY FLOW
ALOFT WILL REMAIN ACROSS KANSAS THROUGHOUT THE PERIOD. THE SURFACE
LOW SITUATED ACROSS MINNESOTA WILL CONTINUE TO PUSH SLOWLY EAST AS
HIGH PRESSURE BEGINS TO BUILD ACROSS THE ROCKIES LEAVING WEST TO
NORTHWESTERLY WINDS IN PLACE TODAY AND SATURDAY. HIGHS WILL BE NEAR
NORMAL TODAY. TEMPERATURES AT H85 WILL RANGE FROM AROUND 4C IN THE
EXTREME NORTHERN PORTION OF THE CWA TO NEAR 10C IN THE SOUTHWEST.
EXPECT HIGHS TODAY FROM THE MID TO UPPER 50S(F) TO THE LOWER
60S(F) ACROSS MUCH OF THE CWA...PARTICULARLY WITH DECREASING
CLOUDINESS WEST TO EAST DURING THE DAY AND HELP FROM A DOWNSLOPE
COMPONENT TO SURFACE WINDS. THE COOLER TEMPERATURES WILL BE IN THE
NORTH WITH WARMER HIGHS ALONG THE OKLAHOMA BORDER. LOWS FRIDAY
NIGHT WILL BE CHILLY AGAIN WITH WINDS BECOMING FAIRLY LIGHT AND
MOSTLY CLEAR SKIES. TEMPERATURES AT H85 WILL RANGE FROM AROUND 0C
IN THE NORTH TO NEAR 7C IN THE SOUTHWEST. AS A RESULT, WE SHOULD
SEE LOWS DOWN INTO THE 30S(F) ACROSS THE FORECAST AREA. SATURDAY
HIGHS WILL BE FAIRLY SIMILAR TO FRIDAY WITH TEMPERATURES AT H85
REMAINING AROUND THE MID SINGLE DIGITS(C) IN THE NORTH TO NEAR 10C
IN THE WEST.

WINDS MAY BE AN ISSUE AGAIN TODAY. THE STRONG UPPER LEVEL LOW HAS
MOVED SLIGHTLY EASTWARD SINCE THIS TIME YESTERDAY FROM EASTERN
SOUTH DAKOTA INTO SOUTHERN MINNESOTA. THE SURFACE LOW WILL
CONTINUE TO INFLUENCE A FAIRLY SIGNIFICANT PRESSURE GRADIENT
ACROSS CENTRAL AND PARTS OF WESTERN KANSAS. THE GFS, NAM, AND
UKMET ALL INDICATE H85 WINDS AGAIN UP AROUND 40 TO 50KT ACROSS
MORE NORTHERN PORTIONS OF THE CWA FROM AROUND 12Z TO AFTER 18Z.
THOSE WINDS SHOULD MIX DOWN LATER THIS MORNING AS TEMPERATURES
WARM BACK UP INTO THE 50S(F). EXPECT WIND SPEEDS OF 25 TO 35 MPH
WITH GUSTS UP TO 45 MPH MAINLY NORTH OF A DIGHTON TO LARNED LINE.
PLAN TO ISSUE A WIND ADVISORY FOR OUR MOST NORTHERN COUNTIES WHICH
WILL ALSO BE IN CONJUNCTION WITH OUR NEIGHBORING OFFICES.

DAYS 3-7...

NOT MUCH WAS CHANGED TO THE GOING FORECAST.

OF MOST INTEREST IS THE WEATHER SYSTEM SCHEDULED TO AFFECT OUR CWA
SUNDAY NIGHT INTO MONDAY NIGHT.  THE ECMWF BRINGS A VIGOROUS SHORT
WAVE DIGGING SOUTH INTO NORTHERN ARIZONA BY 10/00Z, AND TRACKS IT
EAST THROUGH N. NEW MEXICO AND TO NEAR SOUTHWEST KANSAS BY 11/00Z.
THE NAM IS CLOSE TO THIS SAME UPPER TRACK BUT NOT AS CLOSED OFF WITH
THE UPPER LOW.  THE GFS IS CONSIDERABLY MORE NORTH WITH THE TRACK OF
THIS UPPER FEATURE, PLACING THE 5H LOW IN NW COLORADO AT 10/00Z AND
OVER SOUTHERN NEBRASKA NEAR KLXN BY 11/00Z.  WITH THE ECMWF/NAM
SOLUTION, WE COULD SEE A LOT OF RAIN AND RAIN/SNOW MIX CHANGING TO
SNOW LATER IN THE EVENT.  WITH THE GFS PROG, WE WOULD SEE LITTLE
WIDESPREAD PRECIP, CONCENTRATING MAINLY IN THE NORTHERN SECTIONS OF
THE CWA.  TAKING A LOOK AT THE CANADIAN MODEL OUTPUT, IT IS CLOSE TO
THE ECMWF IN BOTH TIMING AND TRACK OF THE UPPER LOW, BUT NOT AS CUT
OFF AS THE ECMWF.  FOR THESE REASONS, FAVORED THE ECMWF VS THE GFS
FOR THIS FORECAST.  WILL HAVE TO WATCH SUBSEQUENT MODEL RUNS AND
TRENDS.  IN THE END, KEPT 40 POPS R/S SUN NT AND TRANSITION TO 50
POPS FOR R/S CHANGING TO S- MONDAY, MAINLY IN MY EASTERN 2/3RDS CWA
WHERE THE MOISTURE CONVERGENCE SHOULD BE MAXIMIZED.  20-30 POPS WILL
COVER THE WESTERN 1/3RD OF MY CWA.

TEMPERATURES ARE GOING TO HEAVILY INFLUENCED BY THE TRACK OF THE
UPPER LOW, ANY RESULTANT PRECIP AND TYPE OF PRECIP, AND TO A LESSOR
EXTEND BY WINDS.  A WARM FRONT LOOKS TO BE CREEPING NORTH FROM
OKLAHOMA BY LATE MONDAY, BUT I THINK THE COLD AIR ADVECTION ON THE
BACK SIDE OF THE LOW CROSSING KANSAS WILL BE ENOUGH TO SUPPRESS THE
FRONT ADVANCING INTO SOUTHERN KANSAS. KEPT MAX TEMPS COOL BOTH
MONDAY AND TUESDAY.  BEYOND TUESDAY, NO CHANGES WERE MADE WITH NO
PRECIP FORECAST AND A SLIGHT WARMING TREND SETTING IN.

&&

.AVIATION...

WITH WEAK HIGH PRESSURE OVER SOUTHEASTERN COLORADO AND A STRONG LOW
PRESSURE CENTER SLOWLY MOVING EAST INTO SOUTHERN MINNESOTA, A STRONG
PRESSURE GRADIENT WILL DEVELOP IN THE HYS TAF SITE.  WINDS AT HYS
WILL BE NORTHWEST AT 25G35KTS BY 14Z OR SO, AND BEGIN TO ABATE AFTER
23Z.  WRAP AROUND CLOUDS IN THE MVFR CATEGORY BKN-OVC040-050 WILL
ALSO LINGER IN THE HYS AREA.  AT DDC AND GCK, EXPECT HIGHER CIGS AND
LESSER WIND SPEEDS.  CIGS SHOULD BE BKN-OVC080-100 AND WINDS BECOME
32020G30KTS AFT 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  33  62  33 /   0   0   0   0
GCK  62  31  62  30 /   0   0   0   0
EHA  60  30  62  35 /   0   0   0   0
LBL  62  32  63  34 /   0   0   0   0
HYS  57  30  55  32 /  10   0   0  10
P28  63  34  61  35 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR KSZ030-031-044>046-065.

&&

FN32/12/12
Hazardous weather outlook, Nov 7, 4:47 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CST FRI NOV 7 2008

KSZ030-031-043>046-061>066-074>081-084>090-081100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CST FRI NOV 7 2008 /347 AM MST FRI NOV 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE CENTER LOCATED ACROSS SOUTHERN MINNESOTA WILL
CREATE A TIGHT PRESSURE GRADIENT ACROSS PORTIONS OF CENTRAL AND
WESTERN KANSAS TODAY. AS A RESULT, STRONG NORTHWESTERLY WINDS WILL
DEVELOP LATE THIS MORNING WITH SPEEDS OF 25 TO 35 MPH AND GUSTS UP
TO 45 MPH. THE STRONGEST WINDS WILL BE MAINLY NORTH OF A LINE FROM
DIGHTON TO LARNED. A WIND ADVISORY IS IN EFFECT FOR THIS AREA
UNTIL 6 PM CST. WINDS WILL THEN BEGIN TO WEAKEN THIS EVENING. ANY
OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS
EARLY NEXT WEEK. ALTHOUGH DETAILS REMAIN UNCERTAIN...THIS SYSTEM COULD
BRING THE CHANCE FOR THE FIRST MEASURABLE SNOW FALL TO SOUTHWEST
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 2:50 AM CSTWind AdvisoryDDCEllis, Lane, Ness, Pawnee, Rush, Trego13 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.